Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 246, NWS Birmingham, AL

July 19, 2002Calhoun County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 19, 2002, 4:36 PM CDT for Calhoun County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2002, 4:36 PM CDT (21:36 UTC)
Expired
Jul 19, 2002, 5:15 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Calhoun County, AL

The radar

The Birmingham radar (KBMX), 110 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS54 KBMX 192136
SVRBHM
ALC015-192215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
436 PM CDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 515 PM CDT

* AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF OHATCHEE...MOVING EAST AT 25
  MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ANNISTON...
BLUE MOUNTAIN...FORT MCCLELLAN...OXFORD...SAKS...WEAVER AND WEST
END-COBB TOWN.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:52 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 19, 2:52 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
252 PM CDT FRI JUL 19 2002

IF YOU WAIT LONG ENOUGH...THINGS WILL APPEAR.

DEEP BREATH...WATER VAPOR IMAGE IS TELLING IT ALL RIGHT NOW...
ELONGATED TROF STRETCHING DOWN INTO NE TX IS FILLING. NEW UPPER-LEVEL
CIRCULATION STARTING TO APPEAR OVER KY/TN BORDER. SEVERAL SHORTWAVES
APPARENT OVER PORTIONS OF MS/AL/TN.  RADAR SHOWING STRONG CELLS
SCATTERED ALL OVER THE PLACE.

MAIN CONCERN FOR THE SHORT-TERM WILL BE SHORTWAVE MOVING SSE FROM
TN INTO NRN PORTIONS OF MS/AL.  REALLY DONT WANT TO TALK ABOUT THE
RELATIVITY OF THE COLD POOL ASSOCIATED WITH THIS AT H5...BUT IT COULD
CAUSE A FEW BIG THUNDER BOOMERS SINCE WE ARE AT MAX DIURNAL HEATING.

THE WEEKEND PRECIP CHANCES ARENT SHAPING UP THE WAY THE WERE
PROJECTED YESTERDAY.  AS WE PROGRESS THRU THE WEEKEND...ACTIVITY
WILL CHANGE FROM THE WESTERN SIDE...TO THE EASTERN SIDE OF THE
STATE AS THE TROF SHEAR AXIS SHIFTS EASTWARD.  THINKING
SCATTERED AT BEST THRU THE WEEKEND BASED ON DIURNAL HEATING AND
OUTFLOW BOUNDARYS.

AVN HAS ME LAUGHING AS A SUPPOSED COLD FRONT MAKES TO BHM BY
MIDWEEK...WONT PUT TO MUCH STOCK IN THAT ONE.  DO THINK WELL EASE
BACK INTO A BENIGN SUMMERTIME PATTERN WITH SCATTERED
AFTERNOON/EVENING STUFF AND NORMAL TEMPS.

HSV BB 071/088 071/089 072 90443
BHM BB 072/091 072/091 072 90443
MGM BB 072/094 073/093 072 90342

.BHM...NONE.

In the hours before

Special weather statement, Jul 19, 1:30 PM CDT, 3 hours 6 minutes before
ALZ001>050-192030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 19 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE DRY AIR AND HIGH PRESSURE THAT HAS BEEN ACROSS NORTH AND
CENTRAL ALABAMA HAS BEGUN TO MOVE EAST...ALLOWING MOISTURE TO
INCREASE ACROSS THE AREA THIS AFTERNOON AND TONIGHT...AS AN UPPER
LEVEL SYSTEM APPROACHES FROM THE NORTHWEST.  SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN SECTIONS...
WITH ONLY ISOLATED STORMS ACROSS THE SOUTH.  A FEW STORMS ACROSS THE
NORTH COULD BE STRONG...WITH GUSTY WINDS...HEAVY DOWNPOURS AND
FREQUENT LIGHTNING...BUT NO ORGANIZED SEVERE WEATHER IS EXPECTED.

THE WET MICROBURST POTENTIAL ACROSS THE CENTRAL AND SOUTHERN SECTIONS
OF THE COUNTY WARNING AREA IS ON THE HIGH SIDE FOR TODAY.  IF A
THUNDERSTORMS DOES DEVELOP AND GROW RAPIDLY...VERY STRONG GUSTY WINDS
COULD OCCUR AS THE THUNDERSTORM COLLAPSES.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH SATURDAY MORNING.

HOWEVER...LOCATIONS ACROSS SOUTH CENTRAL ALABAMA WILL AGAIN
EXPERIENCE AFTERNOON HEAT INDICES NEAR 105 DEGREES SATURDAY
AFTERNOON.  EXERCISE CAUTION WHILE PARTICIPATING IN OUTDOOR
ACTIVITIES ACROSS THESE AREAS THIS AFTERNOON.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...4
MONTGOMERY...4
Local storm report, Jul 19, 2:41 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
241 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 PM                              AL   1.00 IN HAIL
07/19/02   WINSTON                        COUNTY SHERIFFS OFFICIALS
                                          REPORTED QUARTER SIZE
                                          HAIL NEAR HOUSTON
Local storm report, Jul 19, 3:10 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    HOUSTON                   AL   WIND DAMAGE
07/19/02   WINSTON                        LOCAL MEDIA REPORTED
                                          SEVERAL TREES UPROOTED IN
                                          EASTERN PORTIONS OF
                                          COUNTY
Local storm report, Jul 19, 3:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
359 PM CDT FRI JUL 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    BLOUNT SPRINGS            AL   WIND DAMAGE
07/19/02   BLOUNT                         EMA REPORTED SEVERAL
                                          TREES DOWN NEAR BLOUNT
                                          SPRINGS

0350 PM    BLOUNT SPRINGS            AL   WIND DAMAGE
07/19/02   BLOUNT                         EMA REPORTED SEVERAL
                                          TRESS ACROSS THE ROAD IN
                                          WESTERN PORTIONS OF
                                          COUNTY

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:21 PM CDTSevere Thunderstorm WarningBMXWinston39 min
Jul 19, 3:09 PM CDTSevere Thunderstorm WarningBMXMarengo51 min
Jul 19, 3:46 PM CDTSevere Thunderstorm WarningBMXBlount44 min
Jul 19, 4:12 PM CDTTornado WarningBMXSt. Clair48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.